Lupus Canada In ActionClick on the logos for details
Living - I'm Living With Lupus
LUPUS: The Disease with a Thousand FacesSide-effects of prednisone
In the chapter Treating Lupus With Medications, I talked about prednisone as being the single most important factor in improving the outlook for lupus patients. It is a very powerful tool in the treatment of lupus, it is usually effective in bringing lupus under control and it saves lives. However, there is a price to be paid for this success. If we observe what happens to patients taking high doses of prednisone, there is no doubt this drug can cause a wide variety of side-effects. In this section, I will be talking aboutShort term side-effects
It is important to be aware that not every lupus patient will develop these side-effects, that each patient reacts differently to the drug, that only a high dose of prednisone will cause major side-effects and that a high dose has to be continued for several weeks before these side-effects will occur.
Most importantly, these side-effects are reversible; they will go away when the dose is decreased or when the drug is stopped. Always remember that the beneficial (good) effect of prednisone cannot be separated from the onset of at least some of these side-effects. Therefore, your swollen cheeks, the hump on your back or the bloating of your abdomen should be interpreted as evidence that the medication is active and is working for you. If you're living through these unpleasant side-effects, you have to think that the bottom line is - this drug is helping me. The short term unwanted effects of prednisone are:
As the dose of prednisone is decreased and then stopped, these side-effects will disappear. However, as the dose is being tapered or decreased, patients may experience symptoms of withdrawal such as joint pain or fatigue. The body usually adapts to the new dose within a few days and these symptoms will disappear. However, if the fatigue and pain persist, it is important to bring this to the attention of the physician, as this may indicate adrenal insufficiency.Long term side-effects
These side-effects may occur when prednisone has been decreased to a low dose and only occur when prednisone has been used for a long time. In many patients, these side-effects can be reduced by appropriate prevention. The long term side-effects are:
The side-effects listed above will obviously create some problems for lupus patients taking prednisone. Changes in appearance are difficult to deal with and often the unhappiness of the patient about these changes is made worse by the comments of relatives and friends. Here is an example. A patient told her friend, "I have gained 8 pounds since prednisone was started". Her friend's comment, "Yes, it really shows on your face".
This is not the kind of peptalk that lupus patients need. The answer could have been, "Maybe it's time to start this diet that your doctor talked to you about". It is important that lupus patients on prednisone keep their focus not on the problems themselves but on what can be done about them. When a negative comment about your appearance hurts you, try making this response, "Yes, I'm really upset about that. Could you help me find out what I can do about it?". Or, have your relative or friend read this section.
Other comments made to lupus patients are more frightening than unkind. Another patient went to her pharmacist to renew her prescription. She was told, "Are you aware that prednisone is a dangerous drug?" Although the pharmacist had good intentions, the comment didn't really help to build the patient's confidence in her treatment. My message to family members and friends is this - if you are close to someone who has lupus, it is very important that you keep a positive attitude towards prednisone and the changes that it causes.
Physicians who prescribe prednisone always give careful instructions as to how it should be taken. Over the years, I still find it remarkable how often, in spite of these careful explanations, some patients tend to change their dose and/or their schedule without talking to their physician. A patient, the mother of three young children, took all her prednisone dose at bedtime instead of twice daily as I had prescribed. She was so busy getting the kids ready for school that she regularly forgot her morning dose. Patients must understand there is a good reason for the instructions their physician gives them. Patients are instructed never to take all their daily prednisone at night because it will cause more side-effects. However, it is usual to split the dose (for example, half with breakfast and half with supper). What should you do if you forget a dose of prednisone? Nobody is perfect. If you have missed a dose, simply take it as soon as you think about it. Don't wait until tomorrow.
Patients who take prednisone may find this long list of side-effects overwhelming. It is important to remember that no physician ever prescribes prednisone unless it is needed, that prednisone is often the most important tool in the fight against lupus and that the physician always tries to keep any side-effects to a minimum. The patient must keep in mind - this drug is helping me.
by Jean-Luc Senécal, MD, FRCPC
Copyright © 1990; Second Edition 1991, 4th printing 1998 Lupus Canada.
This Lupus Canada publication (ISBN 1-895358-02-7) offers information to help
The reprinting or electronic reproduction of this document in part